Michigan, 2020Damaging Wind in Michigan, August 27, 2020
August 27, 2020 · NWS GRR · 1 event in 1 county or zone
An isolated severe storm produced a 69 mph wind gust at Big Sable Point.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe storm produced a 69 mph wind gust at Big Sable Point.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 27, 6:24 AM EST, 3 hours 46 minutes earlier.
Area forecast discussion, Aug 27, 6:24 AM EST, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
724 AM EDT Thu Aug 27 2020
LATEST UPDATE...
Aviation
.SYNOPSIS...
Issued at 223 AM EDT Thu Aug 27 2020
- Risk for severe weather and flooding into Friday night
- Considerable cool down this weekend
&&
.DISCUSSION...(Today through next Wednesday)
Issued at 223 AM EDT Thu Aug 27 2020
- Risk for severe weather and flooding into Friday night
For much of today the region will be under speed divergence as the
low level jet pulls off to the east. This may limit the
thunderstorm risk. However tonight...especially later at night a
low level jet starts to develop in IA and WI with increasing
convergence here in MI. Instability builds along this developing
baroclinic zone. This will likely yield an expanding area of
showers and thunderstorm. Rainfall will become increasingly
efficient as the PWAT values climb to near 2 inches. Severe
weather risk through tonight may be isolated as the instability
is shown to be limited.
For Friday into Friday night the low level baroclinic zone
remains over the CWA as an upper wave drops in from the northwest.
The dynamic cooling coupled with increasing PWAT will spell
numerous showers and thunderstorms with heavy rain at times. Trop
level divergence peaks in the afternoon and evening as the PV
anomaly shifts eastward just north of the Great Lakes Region. If
the cells can train over the same area...which is a
possibility...an increased risk for flooding could develop.
Instability and deep layer shear build during the day on Friday. A
low level jet is shown to increase as it tracks through during the
late afternoon and evening hours. The CWA is shown to be in the
zone between higher helicity values to the north and stronger
instability to the south. Thus...an increased risk for severe
weather and perhaps tornadoes could develop. Close monitoring will
be needed going forward.
- Considerable cool down this weekend
Northerly winds behind the departing storm advect a cooler airmass
down into the CWA for this weekend. Temps at 925 mb bottom out in
the 11 to 13 deg C range Sunday morning. This is cold enough for
lake effect given water temps up over 20 deg C. We will feature
well below normal temperatures.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 720 AM EDT Thu Aug 27 2020
This morning we will start off with a risk for LLWS for a few
hours...but as the surface winds increase...the potential for LLWS
will diminish. There is also IFR clouds just south of KJXN at this
time. Forecasts suggest these low clouds will stay south of KJXN
as they dissipate through the morning. Thunderstorms could start
to develop mid to late afternoon and into sunset. Another batch of
showers and storms could move in or develop overhead later
tonight. Impacts should be on the increase tonight with MVFR
ceilings arriving late.
&&
.MARINE...
Issued at 223 AM EDT Thu Aug 27 2020
With a westerly low level jet tracking through the region this
morning...gusty winds are expected over the nearshore waters.
Based on the mixing heights...gusts over 20 knots are expected. We
will maintain the small craft advisory and beach hazards.
Another high wind and wave event is looking more likely with time
over the weekend. As a cooler airmass flows down from the north
the lake becomes unstable. The will likely result in efficient
wave building which will lead to hazardous boating and swim
conditions.
&&
.HYDROLOGY...
Issued at 321 PM EDT Wed Aug 26 2020
Several rounds of heavy rain could produce 2-3 inches of rain in
some parts of West Michigan over the next few days. The good news
is that the soils are currently quite dry, so we are not expecting
significant runoff to cause any river flooding issues. However,
with the hot and humid airmass that we have in place, rain during
storms will be very heavy and has the potential to cause localized
flooding and ponding of water in low spots, urban areas, and
other poor drainage spots.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement until 5 PM EDT this afternoon for MIZ037-
043-050-056-064-071.
LM...Small Craft Advisory until 5 PM EDT this afternoon for
LMZ844>849.
&&
SYNOPSIS...MJS
DISCUSSION...MJS
AVIATION...MJS
HYDROLOGY...AMD
MARINE...MJSHazardous weather outlook, Aug 27, 2:46 AM EST, 7 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
346 AM EDT Thu Aug 27 2020
MIZ037>040-043>046-050>052-056>059-064>067-071>074-280800-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
346 AM EDT Thu Aug 27 2020
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
Scattered thunderstorms today will be numerous later tonight. A
slight risk for severe weather exists with damaging winds and hail
the main threats. Locally heavy rain could lead urban and poor
drainage flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
A slight risk for severe weather and flooding exists for Friday
into Friday night. Damaging winds and an isolated tornado are
possible. In addition areas of heavy rain could lead to urban and
small stream flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Friday into Friday night.
LMZ844>849-280800-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
346 AM EDT Thu Aug 27 2020
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
Hazardous swim and boating conditions will exist today.
scattered thunderstorms today and tonight could lead to cloud to
water lightning strikes and gusty winds.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Thunderstorms Friday into Friday night could produce gusty winds
and cloud to water lightning strikes.
Winds and waves will be increasing Saturday into Saturday night.
As cooler air flows in from the north...conditions are likely to
become hazardous for swimmers and small craft.
.SPOTTER INFORMATION STATEMENT...
Thunderstorm Wind, Mason
- When
- August 27, 10:10 AM EST
- Where
- Mason County, 2.42 mi SW of Hamlin Lake Lake
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.050, -86.510
A 69 mph wind gust was measured at the Big Sable Point mesonet station in Ludington.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in New York, August 27, 20201 death · EF1 · 17 events
- Hurricane and Tropical Storm in Louisiana, August 27, 20201 death · 1 injured · 19 events
- Hurricane and Tropical Storm in Texas, August 27, 20201 death · 7 events
- Damaging Winds in Pennsylvania, August 27, 2020$479,000 · 52 kt wind · 59 events
- Tornado and Damaging Winds in Connecticut, August 27, 20201 injured · $632,000 · EF1 · 17 events
- Tornadoes and Damaging Winds in South Dakota, August 27 to 28, 2020$199,000 · EF1 · 18 events
- Flash Flooding and Flooding in Wisconsin, August 27 to 28, 2020$696,000 · 10 events
- Tornadoes and Damaging Winds in Arkansas, August 27, 2020$170,000 · EF1 · 15 events
- Hail and Damaging Winds in New York, August 27, 2020$222,000 · 1 in hail · 33 events
- Damaging Winds in Pennsylvania, August 27, 20201 injured · $126,000 · 57 kt wind · 35 events
- Tropical Storm in Louisiana, August 27, 20201 injured · $395,000 · 9 events
- Tornado and Hail in New York, August 27, 2020$84,000 · EF1 · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 907267.